Arkansas, 2019

Flooding in Arkansas, May 22 to 31, 2019

May 22 to 31, 2019 · NWS TSA · 4 events in 3 counties and zones

A persistently, active weather pattern, consisting of a deep trough over the western U. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A persistently, active weather pattern, consisting of a deep trough over the western U. S. and ridging along the Gulf Coast and southeastern U. S., set the stage for numerous rounds of rainfall across the Southern Plains from May 18th through the end of the month. The atmospheric moisture remained unseasonably high during this period, resulting in very efficient rainfall-producing showers and thunderstorms. Antecedent conditions from the rainfall earlier this month and at the end of April meant that soil moisture was already high, and any additional rainfall would quickly become runoff. Antecedent river and lake levels across eastern Oklahoma were also above normal ahead of this active storm period. Six to sixteen inches of rain fell between May 18th and May 30th along and northwest of a line from near Okmulgee, OK to near Bentonville, AR, and three to five inches of rain fell southeast of this line. Widespread ten to sixteen inch amounts fell across portions of southern Kansas and northern Oklahoma. During this period, six USACE Tulsa District flood control reservoirs set new pools of record in northeastern Oklahoma: Kaw, Keystone, Skiatook, Birch, Oologah, and Hudson Lakes. The result was an extended period of major to record river flooding across northeastern Oklahoma. These near-record to record flows moved through the entire Arkansas River valley, resulting in major to record flood levels of the Arkansas River near Van Buren and Ozark, as well as Lee Creek near Van Buren.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 22, 2:01 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 22, 2:01 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
301 AM CDT Wed May 22 2019

.DISCUSSION...
Main forecast concerns are the potential for severe thunderstorms,
including tornadoes, and additional flash flooding late this
afternoon and into tonight.

Low level moisture will increase areawide today as southerly
winds increase in response to an upper level trough swinging into
the southwestern United States and increasingly amplified flow
aloft. Very high instability is expected to develop by mid to late
afternoon, with the highest values likely to be found along and
north of Interstate 44. Largely isolated to scattered
thunderstorms are expected to develop during the late afternoon
and evening across portions of northeast Oklahoma and perhaps far
northwest Arkansas. Increased ridging into the areas south of
Interstate 44 should keep convection suppressed in that area, and
there is a nonzero chance that it could keep thunderstorms from
developing this far south completely. However, the latest data are
trending toward at least some development. Any thunderstorms this
afternoon and evening will have a high likelihood of being
supercellular and severe, given the very high instability and
sufficient deep layer shear. 0-1km shear values from 30 to 40 kts
will more than support a strong tornado threat, which is also
supported by various CAM solutions. The overall thunderstorm
potential will largely shift northward into Kansas and Missouri
early tomorrow morning.

In addition to the severe weather threat later today, the
antecedent conditions across a good chunk of northeast Oklahoma
will support a flash flood threat with any thunderstorms, even
though QPF values are fairly modest. A Flash Flood Watch will be
posted for areas currently under Areal Flood Warnings from late
this afternoon through the overnight hours.

Thunderstorm chances through the rest of the week and through the
weekend will continue to be focused across portions of northeast
Oklahoma and at times, far northwest Arkansas, with the upper
level pattern featuring troughing in the western United States and
ridging along the Gulf Coast and southeastern United States
remaining fairly stagnant. Temperatures should be above normal
through this period as well.

The pattern will finally begin to change toward the middle part of
next week, which could lead to thunderstorm chances shifting
farther east into more of the forecast area by Wednesday. Will
keep pops fairly conservative for now, given continued timing
differences.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   85  69  86  70 /  60  60  10  10
FSM   88  72  89  69 /  10  10  10  10
MLC   84  72  86  70 /  20  10  10  10
BVO   83  67  85  70 /  60  70  30  20
FYV   84  68  85  68 /  10  20  10  10
BYV   86  69  86  67 /  10  20  10  10
MKO   85  69  86  69 /  20  20  10  10
MIO   84  68  86  69 /  50  70  10  10
F10   85  70  86  69 /  30  30  10  10
HHW   85  72  86  68 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch from this afternoon through Thursday morning
     for OKZ054>064-066-067.

AR...None.
&&

LONG TERM....22
Hazardous weather outlook, May 22, 4:10 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
510 AM CDT Wed May 22 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
510 AM CDT Wed May 22 2019

...SEVERE STORM AND FLASH FLOOD THREATS TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Far Northwest Arkansas.
	ONSET...After 4 PM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After 4 PM.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 4 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
    ONSET...After 9 AM.

DISCUSSION...
A significant threat for severe thunderstorms, including the
potential for very large hail and tornadoes, will exist across
portions of northeast Oklahoma and far northwest Arkansas from mid
to late afternoon into the evening hours today. In addition, flash
flooding could develop once again as a result of the very wet
antecedent conditions and the expected additional rainfall.

Isolated to scattered thunderstorms are expected to develop across
portions of northeast Oklahoma and far northwest Arkansas this
afternoon and evening, especially in areas along and north of
Interstate 44. A cap in place will likely keep coverage from
becoming too widespread, with a nonzero but very low possibility
by that it could suppress thunderstorm development entirely. Very
high instability and strong deep layer wind shear will support
supercell thunderstorms, with strong low level shear leading to
an elevated threat for tornadoes, including the potential for
strong tornadoes. Much of this activity will shift northward into
Kansas and Missouri after midnight.

Locally heavy rainfall would also accompany any thunderstorms, and
with high water remaining from the recent heavy rains, flash
flooding will be quick to onset. A Flash Flood Watch is in effect
for portions of northeast Oklahoma. Widespread and significant
mainstem river flooding also continues with several river flood
points forecast to exceed their major flood stages.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY THROUGH SUNDAY...Thunderstorm Potential.
MONDAY AND TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will persist for the remainder of this week
and into the weekend, with the focus being parts of northeast
Oklahoma and at times, far northwest Arkansas. Given that this
area may not have sufficient time to dry out, flash flooding could
continue to be a concern, in addition to the expected long
duration mainstem river flooding.

While an increasing upper level ridge should keep much of the
area south of Interstate 44 dry into early next week, the weather
pattern should change somewhat by the middle of next week, leading
to more widespread precipitation chances.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Crawford

When
May 22, 4:30 AM CST to May 31, 11:59 PM CST
Where
Crawford County, 0.95 mi WNW of Catcher to 2.83 mi NNW of Van Buren
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.387, -94.265

The Arkansas River near Van Buren rose above its flood stage of 22 feet at 5:30 am CDT on May 22nd. The river crested at 40.26 feet at 6:45 pm CDT on the 28th, resulting in record flooding. Near catastrophic flooding occurred with residential subdivisions and businesses flooded in Van Buren. Numerous roads were closed. Monetary damage from this flood is unknown. The river remained in flood through the end of May, and then crested again at 40.79 feet at 12:15 am CDT on June 1st, which resulted in record flooding. The river crested a third time at 26.39 feet at 3:15 pm CDT on June 8th, which resulted in moderate flooding, and then finally fell below flood stage at 1:45 am CDT on June 13th.

Flood, Sebastian

When
May 22, 4:30 AM CST to May 31, 11:59 PM CST
Where
Sebastian County, 1.15 mi NW of Oak Park to 1.61 mi NNW of Massard
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
35.444, -94.392

Near catastrophic flooding occurred along the Arkansas River with residential subdivisions and businesses flooded in Fort Smith. Numerous roads were closed. A man drove around a barricade near Fort Chaffee on the 28th, was washed off the road into the flooded river, and drowned. Monetary damage from this flood is unknown.

Flood, Franklin

When
May 22, 8:00 PM CST to May 31, 11:59 PM CST
Where
Franklin County, 2.47 mi SSE of Toney to 1.22 mi NNE of Cecil
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.487, -93.953

The Arkansas River near Ozark Lock and Dam rose above its flood stage of 357 feet at 9:00 pm CDT on May 22nd. The river crested at 374.99 feet at 12:00 pm CDT on the 30th, resulting in major flooding, and the second highest crest on record. Numerous roads were closed, numerous gas fields were flooded, and thousands of acres of agricultural land was inundated by flood water. Monetary damage from this flood is unknown. The river remained in flood through the end of May, and then crested again at 374.95 feet at 10:00 am CDT on June 2nd, which resulted in major flooding. The river finally fell below flood stage at 4:00 pm CDT on June 13th.

Flood, Crawford

When
May 23, 10:30 PM CST to May 31, 11:59 PM CST
Where
Crawford County, 2.82 mi WSW of Stattler to 2.31 mi SW of Stattler
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.512, -94.445

Lee Creek near Van Buren rose above its flood stage of 401 feet at 11:30 pm CDT on May 23rd. The river crested at 416.40 feet at 7:00 pm CDT on the 28th, resulting in major flooding. Homes were flooded by several feet of water. Roads and campgrounds near the river were closed. Monetary damage from this flood is unknown. The river remained in flood through the end of May, and then crested again at 416.90 feet at 8:15 am CDT on June 1st, which resulted in major flooding, and becomes the second highest crest on record. The river crested a third time at 404.60 feet at 7:30 am CDT on June 7th, which resulted in moderate flooding, and then finally fell below flood stage at 5:00 pm CDT on June 7th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Crawford2019-05-2864MaleIn WaterDirect
Flood, Sebastian2019-05-2864MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831552, 848643, 831567, 831562.